Thunderstorm Wind, Alexander
- When
- April 15, 4:15 PM CST
- Where
- Alexander County, 2.31 mi ESE of Fayville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.160, -89.390
A broken line of quasi-discrete storms intensified as it moved across the Mid Mississippi Valley into a destabilizing atmosphere. A relatively narrow plume of richer low level moisture characterized by upper 50's dew points moved north into southern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A broken line of quasi-discrete storms intensified as it moved across the Mid Mississippi Valley into a destabilizing atmosphere. A relatively narrow plume of richer low level moisture characterized by upper 50's dew points moved north into southern Illinois. As an upper level storm system approached the region, cold temperatures aloft fostered hail growth in the stronger storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 15, 1:45 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 245 PM CDT FRI APR 15 2011 .DISCUSSION... MANY CHALLENGES WITH THIS FORECAST PACKAGE. FIRST ARE THE NEAR TERM PRECIP CHANCES. ISOLATED CONVECTION HAS BEGUN IN FAR WESTERN PORTIONS OF THE PAH FORECAST AREA...WITH ALL BUT FAR EASTERN PORTIONS OF THE FA IN A TORNADO WATCH. SHOWERS AND STORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION THROUGH THE LATE AFTERNOON HOURS. BETWEEN ONGOING CONVECTION THIS EVENING...AND WRAP AROUND MOISTURE PRODUCING SHOWERS LATE TONIGHT INTO SATURDAY...KEPT LIKELY POPS EAST FOR THUNDERSTORMS TO CHANCE POPS WEST FOR FOR SHOWERS THIS EVENING. AFTER MIDNIGHT...WITH THE FRONT TO OUR EAST ANY PRECIP SHOULD JUST BE LINGERING SHOWERS. WENT WITH CHANCE POPS NORTHEAST TO SLIGHT CHANCE POPS SOUTHWEST LATE TONIGHT AND SATURDAY MORNING...WITH POPS TAPERING OFF FROM SOUTHWEST TO NORTHEAST SATURDAY AFTERNOON. THERE WILL BE A BREAK IN THE PRECIPITATION CHANCES SATURDAY NIGHT INTO SUNDAY AS HIGH PRESSURE BUILDS ACROSS THE GULF COAST STATES. CONDITIONS WILL REMAIN COOL INTO SATURDAY NIGHT...BUT AS THE HIGH MOVES SOUTHEAST OF OUR AREA...A RETURN OF SOUTHERLY WINDS AND SUNSHINE WILL PROVIDE A NICE WARM UP ON SUNDAY. A WARM FRONT WILL LIFT NORTH OF OUR REGION ON SUNDAY...AND IT WILL LINGER NORTH OF THE PAH FA FOR THE EARLY PART OF THE WORK WEEK. THE FRONT WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT...BUT WHERE THE SHOWERS AND STORMS WILL DEVELOP IS THE QUESTION. THE LAST COUPLE OF RUNS OF BOTH THE GFS AND ECMWF HAVE BEEN ALL OVER THE PLACE...AND FOR NOW KEPT SUNDAY NIGHT AND MONDAY DRY...WITH SLIGHT TO LOW CHANCE POPS MONDAY NIGHT INTO TUESDAY. THE 12Z RUNS OF THE GFS AND ECMWF DO HAVE VERY GOOD AGREEMENT FOR TUESDAY NIGHT...SHOWING LOW PRESSURE MOVING INTO THE GREAT LAKES REGION DRAGGING A COLD FRONT THROUGH THE FA. INCLUDED HIGH CHANCE POPS FOR TUESDAY NIGHT ACROSS THE ENTIRE AREA. AFTER THE FRONT PASSES...THE MODELS AGAIN DIVERGE...SO AT THIS TIME CHOSE TO KEEP CHANCE POPS THROUGH THE END OF THE FORECAST PERIOD UNTIL A CLEARER PICTURE EMERGES. IN THE NEAR TERM...LEANED MORE TOWARD THE SLIGHTLY WARMER MAV GUIDANCE FOR TONIGHT THROUGH SUNDAY...AND TOWARD THE COOLER MAV TEMPS FOR SUNDAY NIGHT. IN THE EXTENDED...OVERALL STAYED WITHIN A FEW DEGREES OF THE LATEST MEX GUIDANCE. && .AVIATION... STRATO-CU AND MVFR CIGS COVERED MUCH OF SOUTHEAST MISSOURI WITH HIGH LEVEL CLOUDS DEPARTING EAST OF THE MISSISSIPPI. KEPT CB/S FOR CONVECTIVE MENTION GIVEN UNCERTAINTY WITH RESPECT TO COVERAGE. WINDS WILL STAY SOUTH/SOUTHEAST THIS AFTERNOON...WITH GUSTS OVER 20 KTS CONTINUING. WINDS WILL VEER THIS EVENING WITH FRONTAL PASSAGE TO SOUTHWEST. OVERNIGHT...PROBABILITY FOR MVFR CIGS WILL INCREASE ESPECIALLY AFTER MIDNIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 333 AM CDT FRI APR 15 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-160845- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 333 AM CDT FRI APR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TODAY...SOME OF WHICH MAY BE SEVERE. CONVECTION SHOULD BE ONGOING IN THE MORNING...MOVING NORTHEAST ACROSS THE EVANSVILLE TRI STATE AND PENNYRILE REGIONS. ADDITIONAL DEVELOPMENT IS LIKELY IN THE WAKE OF THE MORNING CONVECTION... FROM LATE MORNING INTO THE AFTERNOON HOURS. STORMS WITH ROUND TWO COULD TAKE ON SUPERCELL CHARACTERISTICS...ESPECIALLY OVER SOUTHEAST MISSOURI...WESTERN KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS. HAZARDS WILL INCLUDE LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. THE ALERT LEVEL WILL LARGELY DEPEND ON HOW UNSTABLE THE ATMOSPHERE CAN BECOME THROUGH THE DAY...AND IF UPPER LEVEL JET STREAM WINDS CAN LINE UP WITH THE AXIS OF DESTABILIZATION. STORM MOTION SHOULD BE NORTHEAST FROM 40 TO 50 MPH. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN TODAY. RAINFALL EARLIER THIS WEEK HAS GROUND CONDITIONS SATURATED IN SOME AREAS. THIS SYSTEM IS FORECAST TO BRING TO THE REGION 1 TO 1 1/2 INCHES OF RAINFALL...WHICH COULD CAUSE URBAN AND SMALL STREAM FLOOD CONCERNS ONCE AGAIN. FLOODING IS AGAIN OCCURRING ON MANY AREA RIVERS. PLEASE REFER TO THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NEXT WEEK...IT APPEARS THE WEATHER PATTERN WILL SET UP IN A MANNER FAVORABLE FOR PERIODS OF HEAVY RAIN. GIVEN THE VARIABILITY IN THE MODEL DATA...IT IS TOO SOON TO TELL WITH MUCH CONFIDENCE WHERE EXACTLY THE AXIS WILL SET UP. HOWEVER THE EFFECTS SHOULD BE FELT ACROSS PORTIONS OF BOTH THE MID MISSISSIPPI AND LOWER OHIO VALLEY REGIONS. FLOODING IS EXPECTED TO CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...ESPECIALLY THIS AFTERNOON. JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL SCOTT CITY 37.22N 89.53W
04/15/2011 E1.00 INCH SCOTT MO TRAINED SPOTTER
&&
RSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL SCOTT CITY 37.22N 89.53W
04/15/2011 M1.75 INCH SCOTT MO TRAINED SPOTTER
&&
JAYSONWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FUNNEL CLOUD E CHAFFEE 37.18N 89.66W
04/15/2011 SCOTT MO LAW ENFORCEMENT
CHAFFEE PD REPORTS A ROTATING FUNNEL CLOUD EAST OF
CHAFFEE MISSOURI
&&
JAYSONWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 E CLINTON 36.67N 88.94W
04/15/2011 E0.75 INCH HICKMAN KY EMERGENCY MNGR
PEA TO PENNY SIZE HAIL
&&
RSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL NE CAPE GIRARDEAU 37.31N 89.55W
04/15/2011 M1.75 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
SPOTTER REPORTS GOLF BALL SIZED HAIL IN CAPE GIRARDEAU
&&
JAYSONWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL W SCOTT CITY 37.22N 89.53W
04/15/2011 M1.00 INCH SCOTT MO TRAINED SPOTTER
SPOTTER DRIVING ALONG I-55 AT MILE MARKER 85 TOWARDS
SCOTT CITY REPORTS 1 INCH HAIL
&&
JAYSONWThe Paducah radar (KPAH), 56 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
18 hail, 6 thunderstorm wind. Local standard time, as filed.
A wind gust to 64 mph was measured on Highway 152. A large tree fell on a house in Pinckneyville. The uprooted tree fell onto the back room of the house. A hole was punctured in the roof, and a shed was damaged.
Trees were knocked down on a couple houses and vehicles.
Tree limbs were blown down.
A wind gust to 60 mph was measured at Marion. A trained spotter estimated a wind gust to 70 mph at Carterville.
Wind gusts were estimated up to 60 mph by a trained spotter near West Frankfort. A couple of trees and power lines were down just north of Benton.
Golf ball to hen egg size hail was reported.
Quarter size hail fell near Johnson City.
Quarter-size hail fell in Stonefort and Carrier Mills. Nickel-size hail occurred in Harrisburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288607, 288571, 288573, 288609, 295966, 288572, 288612, 288574, 288575, 288579, 288578, 288580, 288610, 288584, 288613, 288590, 288591, 288596, 288592, 288597, 288598, 288605, 288603, 288604.